Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Memphis, TN

February 28, 2017Craighead County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 28, 2017, 8:54 PM CST for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 8:54 PM CST (02:54 UTC)
Expired
Feb 28, 2017, 9:30 PM CST
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 3:40 PM CSTTornado WatchSPC6 hr
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS54 KMEG 010254
SVRMEG
ARC031-093-111-010330-
/O.NEW.KMEG.SV.W.0018.170301T0254Z-170301T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
854 PM CST TUE FEB 28 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craighead County in eastern Arkansas...
  Eastern Poinsett County in eastern Arkansas...
  Northwestern Mississippi County in eastern Arkansas...

* Until 930 PM CST

* At 854 PM CST, a severe thunderstorm was located near Trumann,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Blytheville, Osceola, Trumann, Gosnell, Manila, Marked Tree,
  Lepanto, Caraway, Luxora, Tyronza, Keiser, Dyess, Dell, Burdette,
  Little River, Etowah, Victoria, Payneway, Calumet and Dearman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for eastern
Arkansas. A tornado watch also remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3600 9007 3600 9000 3581 8984 3544 9038
      3545 9084
TIME...MOT...LOC 0254Z 235DEG 60KT 3561 9052 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
645 
WWUS54 KMEG 010255
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
855 PM CST TUE FEB 28 2017

ARC031-093-111-010330-
/O.CON.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Craighead AR-Poinsett AR-Mississippi AR-
855 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR SOUTHEASTERN CRAIGHEAD...EASTERN POINSETT AND NORTHWESTERN
MISSISSIPPI COUNTIES...

At 855 PM CST, a severe thunderstorm was located near Trumann, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Blytheville, Osceola, Trumann, Gosnell, Manila, Marked Tree, Lepanto,
Caraway, Luxora, Tyronza, Keiser, Dyess, Dell, Burdette, Little
River, Etowah, Victoria, Payneway, Calumet and Dearman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for eastern
Arkansas. A tornado watch also remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3600 9007 3600 9000 3581 8984 3544 9038
      3545 9084
TIME...MOT...LOC 0255Z 235DEG 60KT 3562 9050 

HAIL...1.00IN
WIND...60MPH
 
$$
709 
WWUS54 KMEG 010313
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
913 PM CST TUE FEB 28 2017

ARC031-111-010323-
/O.CAN.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Craighead AR-Poinsett AR-
913 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD AND
EASTERN POINSETT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3581 8984 3566 9006 3565 9029 3584 9028
      3600 9007 3600 9000
TIME...MOT...LOC 0313Z 239DEG 57KT 3573 9022 

$$

ARC093-010330-
/O.CON.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Mississippi AR-
913 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR NORTHWESTERN MISSISSIPPI COUNTY...

At 913 PM CST, a severe thunderstorm was located near Caraway, moving
northeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Luxora, Keiser, Dell,
Burdette, Little River, Etowah, Victoria, Three Way, Calumet,
Dearman, West Ridge, Eastview, Lennie, Vail, Big Lake and Hightower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3581 8984 3566 9006 3565 9029 3584 9028
      3600 9007 3600 9000
TIME...MOT...LOC 0313Z 239DEG 57KT 3573 9022 

HAIL...1.00IN
WIND...60MPH
 
$$
325 
WWUS54 KMEG 010322
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
922 PM CST TUE FEB 28 2017

ARC093-010332-
/O.EXP.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Mississippi AR-
922 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MISSISSIPPI
COUNTY WILL EXPIRE AT 930 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3581 8984 3566 9006 3565 9029 3584 9028
      3600 9007 3600 9000
TIME...MOT...LOC 0322Z 235DEG 60KT 3572 9024 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:02 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 28, 8:02 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
802 PM CST Tue Feb 28 2017

.UPDATE...

Update regarding evolution of evening and overnight severe weather
potential.

&&

.DISCUSSION...

Scattered supercell thunderstorms across northern Arkansas this
evening have been driven by warm advection and increased low level
moisture. These storms have shown varying degrees of intensity
through the evening. The overall background environment remains
quite favorable for severe weather with steep mid level lapse
rates along with increasing low level and deep layer shear. In
addition...low level winds remain backed near the surface across
the forecast area this evening helping to increase helicity with
0-1 km SRH now around 300-400 m2/s2. The main limiting factor
through the evening has been lingering capping inversion as noted
on 00z soundings from KJAN...KSHV.

Latest short-term high resolution model guidance continues to
suggest at least scattered convection moving into northeast
Arkansas and the Missouri Bootheel over the next hour and
spreading into portions of west Tennessee...mainly north of
Interstate 40 towards midnight and beyond. A severe weather threat
will be possible with any of these storms with all storm hazards
possible including damaging winds...large hail...and a few
tornadoes. This initial activity should lift northeast out of
forecast area later tonight. This severe threat will strongly
hinge on the ability of the capping inversion to diminish which is
still somewhat uncertain.

A secondary focus for convection will be prior to sunrise to the
west of the Mississippi River with storms focusing along an
approaching cold front. This convection will also be supported by
falling mid level heights associated with a mid level shortwave.
The development of this convection is much more certain.
Considering the degree of background instability and shear along
with steep mid level lapse rates should support a greater severe
weather potential with this activity. Low level winds may tend to
veer late tonight with an increasingly unidirectional deep layer
flow. The primary severe threats with this activity will be
damaging winds and large hail. This activity will likely be more
linear in nature with embedded QLCS rotations. Isolated tornadoes
will still be possible with any of these rotations. This activity
should spread east of the Mississippi River towards the morning
rush hour and across the remainder of the forecast area through
early afternoon.

Updated grids and forecast products have been sent. Be prepared
and ready to act if any warnings are issued tonight or Wednesday
for your location.

JLH

&&

.PREV DISCUSSION... /issued 359 PM CST Tue Feb 28 2017/

Potentially active severe weather event tonight and early
Wednesday, as the Midsouth is on the southern periphery of a more
potent severe weather area over the Mid-Mississippi River valley,
into the Ohio River valley. For the short term, will need to watch
central AR closely, as the HRRR suggests this may be a source
region for discrete supercells that may lift into northeast AR
toward mid- evening. Hail threat and storm coverage will
simultaneously increase overnight, as falling midlevel heights and
steepening lapse rates overspread a strongly sheered and unstable
airmass. Storms should exit northeast MS by midafternoon, after
possibly undergoing a reintensification due to daytime heating.
See the latest Hazardous Weather Outlook for area-specific timing
and severe weather threats.

Dry and cooler air will spread through the Midsouth late
Wednesday afternoon and evening, setting the stage for low
afternoon daytime humidity levels late in the week. This dry air
will remain until more humid maritime air returns late Sunday into
the early part of the upcoming work/school week. Low end rain
chance prevail until the arrival of a cold front on Tuesday, which
bring the region's best chances of rain beyond tonight and
early Wednesday.

PWB

&&

.AVIATION...
00z TAFs

VFR weather to start again...with best timing of thunderstorms on
station bringing conditions down to IFR/MVFR and higher wind gust
potential. More than one round of storms is possible...especially
at JBR. Outside of storms south to southwest winds will be strong
with frequent gusts of 20-28kts. Low level wind shear is also a
concern through the night at JBR...MEM and MKL. Cold front to push
through late with improving weather...with gusty winds veering
west through northwest. Winds will taper off by 02/00z.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 28, 8:22 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
822 PM CST Tue Feb 28 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020430-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
822 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Moderate Risk of severe thunderstorms over far northeast
Arkansas and the northern Missouri bootheel. An Enhanced Risk of
severe storms extends to the north of a Wynne Arkansas to
Covington and Paris Tennessee line. A Slight Risk of severe storms
prevails along the the Interstate 40 corridor.

Scattered thunderstorms this evening will move across northeast
Arkansas...the Missouri Bootheel...and west Tennessee mainly north
of Interstate 40. These storms will have a potential to become
severe with a threat of damaging winds, large hail, and a few
tornadoes.

A secondary threat for severe thunderstorms will develop late
tonight before sunrise across areas west of the Mississippi River.
The primary threats with this activity will be damaging winds and
large hail. Isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Beginning at 6 am CST Wednesday, there is a Slight Risk of severe
thunderstorms along and east of the Mississippi River. There is
an Enhanced Risk of severe thunderstorms east of a Bolivar to
Paris Tennessee line, and east of an Aberdeen to Pontotoc to
Ashland Mississippi line.

Thunderstorms, some possibly severe, will be ongoing at daybreak
Wednesday. Damaging winds and large hail will be the primary
severe weather threats. Isolated brief tornadoes will be possible,
associated with any stronger segments of an eastward-moving
developing squall line. Thunderstorms will exit west Tennessee and
primarily affect northeast Mississippi into early Wednesday
afternoon. With the heating of the day, conditions may be
favorable for an increase in severe weather potential over
northeast Mississippi, with large hail, damaging winds and a
tornado or two possible. Storms should exit northeast Mississippi
by Wednesday mid afternoon.

Following a strong cold frontal passage Wednesday afternoon and
evening, breezy conditions and low humidity will spread through
the Midsouth. North Mississippi and west Tennessee will likely
experience elevated levels of wild fire danger Thursday and
Friday, due to low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for the remainder of
tonight through early afternoon Wednesday.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:01 PM CSTSevere Thunderstorm WarningMEGClay, Randolph29 min
Feb 28, 10:10 PM CSTSevere Thunderstorm WarningMEGClay35 min
Mar 1, 3:06 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph39 min
Mar 1, 3:23 AM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett52 min
Mar 1, 3:28 AM CSTSevere Thunderstorm WarningMEGClay, Greene47 min
Mar 1, 3:57 AM CSTSevere Thunderstorm WarningMEGMississippi48 min
Mar 1, 4:16 AM CSTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett44 min
Mar 1, 4:24 AM CSTTornado WarningMEGMississippi51 min
Mar 1, 5:48 AM CSTSevere Thunderstorm WarningMEGSt. Francis42 min
Mar 1, 8:23 AM CSTSpecial Weather StatementMEGCrittenden22 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.